Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 348, NWS Birmingham, AL

July 1, 2011Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 1, 2011, 3:17 PM CDT for Lee County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2011, 3:17 PM CDT (20:17 UTC)
Expired
Jul 1, 2011, 4:00 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Lee County, AL

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:50 PM CDTTSTM WND DMG5 N Auburn, ALTREES DOWN ON HWY 147 JUST SOUTH OF HWY 280

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS54 KBMX 012017
SVRBMX
ALC081-012100-
/O.NEW.KBMX.SV.W.0348.110701T2017Z-110701T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 400 PM CDT

* AT 312 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  FAIRFAX TO BLEECKER TO 5 MILES WEST OF LADONIA...AND MOVING WEST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OPELIKA...AUBURN...GRIFFEN MILL...BEANS MILL...BEAUREGARD...AUBURN
  UNIVERSITY...MARVYN AND MOUNT JEFFERSON.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 51 THROUGH 70...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3247 8533 3241 8533 3241 8543 3249 8544
      3250 8550 3273 8552 3274 8549 3273 8544
      3274 8543 3273 8529 3275 8528 3275 8513
      3267 8515 3247 8510
TIME...MOT...LOC 2017Z 080DEG 10KT 3276 8518 3261 8523
          3247 8519

$$

17/KLAWS
2 follow-up statements
131 
WWUS54 KBMX 012030
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT FRI JUL 1 2011

ALC081-012100-
/O.CON.KBMX.SV.W.0348.000000T0000Z-110701T2100Z/
LEE AL-
330 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LEE
COUNTY UNTIL 400 PM CDT...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BEANS MILL TO BLEECKER TO 5 MILES SOUTHEAST OF GRIFFEN MILL...
MOVING WEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  OPELIKA...AUBURN...BEANS MILL...GRIFFEN MILL...BEAUREGARD...AUBURN
  UNIVERSITY...MOUNT JEFFERSON...MARVYN...ROBERT G. PITTS AIRPORT AND
  CHEWACLA STATE PARK.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 51 THROUGH 70...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3247 8516 3247 8533 3241 8533 3241 8543
      3249 8544 3250 8550 3273 8552 3274 8549
      3273 8548 3273 8529 3275 8528 3275 8513
      3267 8515 3262 8513
TIME...MOT...LOC 2030Z 080DEG 10KT 3272 8524 3259 8524
          3246 8523

$$

17/KLAWS
990 
WWUS54 KBMX 012053
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT FRI JUL 1 2011

ALC081-012100-
/O.CON.KBMX.SV.W.0348.000000T0000Z-110701T2100Z/
LEE AL-
353 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LEE
COUNTY UNTIL 400 PM CDT...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR OAK BOWERY...OR 6 MILES
NORTHWEST OF OPELIKA...MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  OPELIKA...AUBURN...AUBURN UNIVERSITY...BEAUREGARD...ROBERT G. PITTS
  AIRPORT AND CHEWACLA STATE PARK.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 51 THROUGH 66...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3249 8535 3250 8550 3273 8552 3273 8549
      3274 8549 3273 8548 3274 8541 3273 8529
      3274 8528
TIME...MOT...LOC 2053Z 004DEG 3KT 3270 8547

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:09 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 1, 3:09 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT FRI JUL 1 2011

.DISCUSSION...

MAIN TRIGGERING MECHANISM OVER THE NEXT SEVERAL DAYS WILL BE A
VERY WEAK FRONTAL BOUNDARY. SHOWERS AND STORMS WILL DEVELOP ALONG
AND SOUTH OF THIS BOUNDARY DURING PEAK AFTERNOON HEATING AND
CONTINUING THROUGH THE EARLY EVENING HOURS. EVEN WITH LOW LEVEL
MOISTURE INCREASING THROUGH THE WEEKEND...STRONG HIGH PRESSURE
ALOFT WILL KEEP RAIN ACTIVITY FROM BECOMING MORE WIDESPREAD UNTIL
EARLY NEXT WEEK WHEN THE RIDGE BEGINS TO WEAKEN.

THE STRONG UPPER LEVEL HIGH WILL PRODUCE VERY HOT TEMPERATURES
THROUGH THE WEEKEND. SOME LOCATIONS WILL EITHER APPROACH OR HIT
TRIPLE DIGITS ON BOTH SATURDAY AND SUNDAY. AS PREVIOUSLY
MENTIONED...UPPER HIGH WILL BEGIN TO WEAKEN EARLY NEXT WEEK. THIS
WILL ALLOW TEMPERATURES TO RANGE IN THE MID 90S RATHER THAN UPPER
90S OVER MUCH OF THE AREA.

FOR THE 4TH OF JULY CELEBRATIONS...A WEAKENING UPPER HIGH WILL
ALLOW RAIN COVERAGE TO INCREASE. THIS ACTIVITY COULD LINGER INTO
THE EARLY EVENING HOURS.

FORECAST WISE...NAM12 CONTINUES TO DO THE BEST OF ALL THE MODELS
IN PICKING UP CONVECTIVE ACTIVITY AND DID NOT SEE A REASON TO
DEVIATE MUCH FROM IT. IT REMAINS THE MODEL OF CHOICE THROUGH THE
WEEKEND.

UPPER LEVEL PATTERN WILL SHIFT TO MORE OF A NORTHWEST FLOW BY THE
MIDDLE OF NEXT WEEK. THIS WILL PUT CENTRAL ALABAMA IN A MORE
FAVORABLE POSITION TO SEE A RETURN OF MESOSCALE CONVECTIVE
SYSTEMS...OR MCS.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

AVIATION CONCERNS WILL BE DIURNAL CONVECTION THAT WILL DEVELOP
ACROSS EAST ALABAMA.  DEEPER MOISTURE OVER EAST ALABAMA COMBINED
WITH THE PRESENCE OF A WEAK SURFACE LOW WILL COMBINE TO PRODUCE A
FAVORABLE AREA FOR AFTERNOON AND EARLY EVENING TSTM FORMATION.  THE
BEST CHANCE OF INITIAL DEVELOPMENT WILL BE BETWEEN KAUO AND KANB...
BETWEEN 19Z AND 21Z...BUT STORM FLOW FROM EAST TO WEST COULD PUSH
ANY STORMS CLOSER TO KEET AND KBHM...BY 22Z.  STORMS SHOULD DIMINISH
QUICKLY AFTER SUNSET.  LIGHT FOG COULD DEVELOP AFTER
08Z...ESPECIALLY FOR THOSE AREAS THAT EXPERIENCE RAINFALL.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  94  67  95  67 /  10  10  10  10  10
ANNISTON    68  96  69  97  71 /  10  20  20  10  20
BIRMINGHAM  71  98  74  97  74 /  10  10  10  10  10
TUSCALOOSA  70 100  71 100  72 /   0  10  10  10  10
CALERA      71  96  72  99  72 /  10  20  20  10  20
AUBURN      71  94  73  95  71 /  20  20  20  20  20
MONTGOMERY  71  98  72  98  72 /  20  20  20  20  20
TROY        69  96  72  97  69 /  30  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 1, 1:21 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT FRI JUL 1 2011

ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
121 PM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS COULD PRODUCE STRONG DAMAGING WINDS THROUGH 7
PM.  THE THREAT AREA IS EAST OF I-65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 2:32 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT FRI JUL 1 2011

ALZ027-028-036-012015-
CLAY AL-COOSA AL-TALLADEGA AL-
232 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA...NORTHEASTERN
COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 315 PM CDT...

AT 227 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PARKDALE...OR 6 MILES NORTHWEST OF GOODWATER.  THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GOODWATER...
  STEWARTVILLE...
  PARKDALE...
  HATCHET...
  BRADFORD...

&&

LAT...LON 3293 8607 3306 8632 3321 8614 3314 8600
TIME...MOT...LOC 1932Z 030DEG 2KT 3312 8611

17/KLAWS
Special weather statement, Jul 1, 2:33 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT FRI JUL 1 2011

ALZ047-048-012000-
LEE AL-RUSSELL AL-
233 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL AND EASTERN LEE
COUNTIES UNTIL 300 PM CDT...

AT 331 PM EDT/231 PM CDT/...THE NATIONAL WEATHER SERVICE WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
FAIRFAX TO SMITHS...AND MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SMITHS...
  SMITHS STATION...
  BLEECKER...
  LADONIA...
  BEANS MILL...

&&

LAT...LON 3236 8521 3272 8530 3275 8524 3275 8513
      3274 8511 3269 8511 3267 8509 3264 8509
      3264 8508 3261 8508 3252 8500 3249 8499
TIME...MOT...LOC 1933Z 056DEG 8KT 3273 8510 3255 8506

17/KLAWS
Special weather statement, Jul 1, 3:04 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI JUL 1 2011

ALZ047-048-012045-
LEE AL-RUSSELL AL-
304 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL AND EASTERN LEE
COUNTIES UNTIL 345 PM CDT...

AT 403 PM EDT/303 PM CDT/...THE NATIONAL WEATHER SERVICE WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALLEY TO BLEECKER
TO LADONIA...AND MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  OPELIKA...
  BLEECKER...
  LADONIA...
  BEANS MILL...
  GRIFFEN MILL...

&&

LAT...LON 3238 8497 3225 8523 3250 8540 3273 8539
      3275 8513 3274 8511 3269 8511 3267 8509
      3264 8509 3258 8506 3252 8500 3246 8499
      3244 8496 3242 8496
TIME...MOT...LOC 2005Z 059DEG 8KT 3282 8516 3261 8518
          3244 8506

17/KLAWS
Special weather statement, Jul 1, 3:08 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT FRI JUL 1 2011

ALZ036-012100-
COOSA AL-
308 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COOSA COUNTY UNTIL
400 PM CDT...

AT 303 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PARKDALE...OR NEAR GOODWATER...MOVING SOUTHWEST AT
10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KELLYTON...
  STEWARTVILLE...
  ROCKFORD...
  WEOGUFKA...
  HATCHET...

&&

LAT...LON 3282 8616 3298 8639 3311 8623 3310 8601
      3310 8600 3302 8601
TIME...MOT...LOC 2008Z 040DEG 7KT 3306 8612

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:32 PM CDTSpecial Weather StatementBMXCoosa43 min
Jul 1, 2:33 PM CDTSpecial Weather StatementBMXLee27 min
Jul 1, 3:04 PM CDTSpecial Weather StatementBMXLee, Russell41 min
Jul 1, 3:08 PM CDTSpecial Weather StatementBMXCoosa52 min
Jul 1, 4:01 PM CDTSpecial Weather StatementBMXLee44 min
Jul 1, 4:08 PM CDTSpecial Weather StatementBMXBullock52 min
Jul 1, 4:27 PM CDTSpecial Weather StatementBMXMacon48 min
Jul 1, 4:30 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa30 min
Jul 1, 4:40 PM CDTSevere Thunderstorm WarningBMXMacon35 min
Jul 1, 4:47 PM CDTSpecial Weather StatementBMXTallapoosa43 min
Jul 1, 5:15 PM CDTSpecial Weather StatementBMXMacon45 min
Jul 1, 5:18 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock42 min
Jul 1, 5:20 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa25 min
Jul 1, 5:31 PM CDTSpecial Weather StatementBMXChambers44 min
Jul 1, 5:33 PM CDTSpecial Weather StatementBMXMontgomery42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.